Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 14, NWS North Platte, NE

November 20, 201711 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Nov 20, 2017, 10:07 AM MST for 11 counties in Nebraska. It took effect at Nov 20, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 10:07 AM MST (17:07 UTC)
In effect from
Nov 20, 2017, 11:00 AM MST
Expired
Nov 20, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS83 KLBF 201707
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
1107 AM CST Mon Nov 20 2017

...CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF THE SOUTHEAST
PANHANDLE AND SOUTHWEST NE TODAY...

.Gusty west winds will combine with dry conditions today, leading
to critical fire weather conditions across the southeast 
Panhandle and far southwestern Nebraska. Sub-critical fire 
weather conditions are possible elsewhere across the western 
Sandhills and the northeast Panhandle.

NEZ204-210-210000-
/O.NEW.KLBF.FW.W.0014.171120T1800Z-171121T0000Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
1007 AM MST Mon Nov 20 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 204 AND
210...

The National Weather Service in North Platte has issued a Red
Flag Warning for wind and low relative humidity, which is in 
effect until 5 PM MST this afternoon.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ210...Fire Weather Zone 210 
  Frenchman Basin.

* Winds...West 10 to 20 MPH with gusts to 25 MPH.

* Relative Humidity...10 to 15 percent across the southeast
  Panhandle and far southwestern Nebraska.

* Temperatures...60s.

* Timing...Late morning through mid afternoon.

* Impacts...Extreme rates of fire spread are possible. Outdoor 
  burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
ET

http://weather.gov/LBF
1 follow-up statement
482 
WWUS83 KLBF 202357
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
557 PM CST Mon Nov 20 2017

NEZ204-210-210100-
/O.EXP.KLBF.FW.W.0014.000000T0000Z-171121T0000Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
457 PM MST Mon Nov 20 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 204 AND
210...

With past sunset conditions, relative humidities have quickly
improved and winds have diminished. Therefore, the red flag
warning has been allowed to expire. 

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 20, 4:20 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Nov 20, 4:20 AM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
520 AM CST Mon Nov 20 2017

.SYNOPSIS...
Issued at 326 AM CST Mon Nov 20 2017

H5 analysis from earlier tonight had low pressure over
western Hudson bay with a trough of low pressure extending to the
southeast into the Mid Atlantic states. West of this feature, low
amplitude flow extended from the Mississippi valley west to the
Pacific Coast. North of this flow, a trough of low pressure extended
from northern portions of the NW Territories south into northern
British Columbia and southwest to the eastern Pacific. Current
satellite imagery, has a broad plume of upper level moisture
streaming across the northwestern CONUS into the northern plains
overnight. The leading edge of this moisture and high cloudiness is
now approaching the Nebraska Panhandle. At the surface: Low pressure
was located over southern Saskatchewan with a trough of low pressure
extending south into eastern Colorado. Winds were light from the
west and southwest overnight and skies were generally clear.
Temperatures as of 3 AM CST ranged from 22 at North Platte to 37 at
Thedford.

&&

.SHORT TERM...(Today and tonight)
Issued at 326 AM CST Mon Nov 20 2017

Today and Tonight...Over the next 24 hours the threat
for precipitation overnight along with fire weather concerns, are
the main forecast challenges in the near term. For today: High level
cloudiness will continue to stream into the forecast area today from
the west and generally utilized the GFS20 H300-H250 RH field for
cloudiness today. This seemed to initialize the best for the current
cloud cover off to the west currently. That being said, increased
cloud cover for today which will have some impacts to high
temperatures. Was a little pessimistic about guidance highs today,
in particular the MAV guidance which was warmer than ECM and the
coolest MET guidance. Trended highs today toward the cooler MET
guidance based on anticipated cloud cover. This led to highs a
degree or two cooler than the inherited forecast. With slightly
cooler temps expected this afternoon, winds should slightly lower
and minimum RH slightly higher this afternoon. Realize critical fire
weather conditions may be briefly met in the extreme sw CWA mid
afternoon, but with temps and winds trending lower and min rh
trending higher, couldn't come up with more than an hour or two with
near critical fire weather conds in the far sw this afternoon. That
being said, will forgo any fire headlines today. Will continue to
hit the heightened fire threat in the HWO however. For tonight: A
strong cold front will approach northern Nebraska around 06z,
passing through the forecast area overnight. Behind the front, weak
instability and mid level frontogenesis will develop from the Black
Hills southeast into the northwestern sandhills overnight. With
model agreement from the NAM12, WARW and 4 KM NAM soln, decided to
introduce some low pops from the Pine Ridge southeast into the
central Sandhills overnight. Based on moisture cross sections taken
through the northwestern CWA, we will have some dry air to overcome
initially, so any QPF will be very light.

.LONG TERM...(Tuesday through Sunday)
Issued at 326 AM CST Mon Nov 20 2017

Will hold with the going dry and quiet forecast through next
weekend. High pressure will build into the region on Tuesday and
stick around through the rest of the week and into the weekend. The
only minor concern for the extended period is the chance for
increasing winds on Tuesday. Have increased winds slightly behind
the front on Monday night. Expect winds to gust up to 30 mph by
Tuesday afternoon. Strongest winds will generally be east of US-83.
North central Nebraska will also experience cooler temperatures on
Tuesday behind the departing front. Highs Tuesday will range from
the upper 40s across southwest Nebraska down to the low 30s across
north central Nebraska.

Dry weather continues the rest of the week with temperatures
returning into the 60s through Friday. A frontal passage will track
across the region on Friday night. No precipitation is expected with
this frontal passage, however, cooler temperatures will return for
next weekend. High temperatures for next Saturday and Sunday drop
back into the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 520 AM CST Mon Nov 20 2017

High clouds will thicken today with broken ceilings ranging from
20000 to 25000 FT AGL. Ceilings will fall further tonight to 6000
to 10000 FT AGL. Winds will be from the west at 10 to 20 KTS
today, shifting to the northwest, then north at around 10 KTS
tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Nov 20, 3:35 AM MST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
435 AM CST Mon Nov 20 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-211130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
435 AM CST Mon Nov 20 2017 /335 AM MST Mon Nov 20 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

The combination of warm temperatures, breezy winds and dry
conditions will increase the threat of large range fire growth
this afternoon. At this time, locations across southwest
Nebraska have the greatest potential to see these conditions.
Those working outdoors with potential ignition sources need to
exercise caution as any range fire start will be difficult to
control.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

Nearby

Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.